Mathematische Zeitschrift

, Volume 273, Issue 3–4, pp 1085–1117 | Cite as

On the gluing formula for the analytic torsion

  • Jochen Brüning
  • Xiaonan Ma


In this paper, we derive the Cheeger–Müller/Bismut–Zhang theorem for manifolds with boundary and the gluing formula for the analytic torsion of flat vector bundles in full generality, i.e., we do not assume that the Hermitian metric on the flat vector bundle is flat nor that the Riemannian metric has product structure near the boundary.


Vector Bundle Product Structure Canonical Isomorphism Morse Function Euler Class 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Banyaga, A., Hurtubise, D.: Lectures on Morse homology. In: Kluwer Texts in the Mathematical Sciences, 29. Kluwer Academic Publishers Group, Dordrecht (2004)Google Scholar
  2. 2.
    Bismut J.-M., Gillet H., Soulé C.: Analytic torsion and holomorphic determinant bundles.I. Comm. Math. Phys. 115, 49–78 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bismut J.-M., Goette S.: Families torsion and Morse functions. Astérisque 275, 293 (2001)MathSciNetGoogle Scholar
  4. 4.
    Bismut J.-M., Zhang W.: An extension of a theorem by Cheeger and Müller. Astérisque 205, 236 (1992)Google Scholar
  5. 5.
    Bismut J.-M., Zhang W.: Milnor and Ray–Singer metrics on the equivariant determinant of a flat vector bundle. Geom. Funct. Anal. 4, 136–212 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Brüning, J., Ma, X.: An anomaly formula for Ray–Singer metrics on manifolds with boundary. Geom. Funct. Anal. 16, 767–837 (2006); announced in C.R. Math. Acad. Sci. Paris, 335, 603–608 (2002)Google Scholar
  7. 7.
    Cheeger J.: Analytic torsion and the heat equation. Ann. of Math. 109, 259–322 (1979)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Goette S.: Torsion invariants for families. Astérisque 328, 161–206 (2009)MathSciNetGoogle Scholar
  9. 9.
    Hassell A.: Analytic surgery and analytic torsion. Comm. Anal. Geom. 6, 255–289 (1998)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Hartmann L., Spreafico M.: The analytic torsion of a cone over a sphere. J. Math. Pures Appl. (9) 93(4), 408–435 (2010)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Lott J., Rothenberg M.: Analytic torsion for group actions. J. Diff. Geom. 34, 431–481 (1991)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Lück W.: Analytic and topological torsion for manifolds with boundary and symmetry. J. Diff. Geom. 37, 263–322 (1993)zbMATHGoogle Scholar
  13. 13.
    Ma, X., Zhang, W.: An anomaly formula for L 2-analytic torsions on manifolds with boundary. In: Analysis, Geometry and Topology of Elliptic Operators. pp. 235–262. World Sci. Publ., Hackensack (2006)Google Scholar
  14. 14.
    Magnus, W., Oberhettinger, F., Soni, R.: Formulas and theorems for the special functions of mathematical physics. Third enlarged edition. (Die Grundlehren der mathematischen Wissenschaften, Band 52) Springer-Verlag New York, Inc., New York (1966)Google Scholar
  15. 15.
    Milnor J.: Whitehead torsion. Bull. Am. Math. Soc. 72, 358–426 (1966)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Müller W.: Analytic torsion and R-torsion of Riemannian manifolds. Adv. Math. 28, 233–305 (1978)zbMATHCrossRefGoogle Scholar
  17. 17.
    Müller W.: Analytic torsion and R-torsion for unimodular representations. JAMS 6, 721–753 (1993)zbMATHGoogle Scholar
  18. 18.
    Ray D.B., Singer I.M.: R-torsion and the Laplacian on Riemannian manifolds. Adv. in Math. 7, 145–210 (1971)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Seeley R.T.: Analytic extension of the trace associated with elliptic boundary problems. Amer. J. Math. 91, 963–983 (1969)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Smale S.: Differentiable dynamical systems. Bull. Amer. Math. Soc. 73, 747–817 (1967)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Vertman B.: Refined analytic torsion on manifolds with boundary. Geom. Topol. 13(4), 1989–2027 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Vishik S.M.: Generalized Ray–Singer conjecture I: a manifold with a smooth boundary. Comm. Math. Phys. 167, 1–102 (1995)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Institut für MathematikHumboldt-Universität zu BerlinBerlinGermany
  2. 2.UFR de MathématiquesUniversité Paris Diderot-Paris 7Paris Cedex 13France

Personalised recommendations